Georgia, 2017

Damaging Wind in Georgia, June 17, 2017

June 17, 2017 · NWS CHS · 1 event in 1 county or zone

Strong thunderstorms developed within a warm and moist atmosphere as a weak shortwave passed over Southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Strong thunderstorms developed within a warm and moist atmosphere as a weak shortwave passed over Southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 17, 5:41 PM EST, 13 minutes earlier.

Area forecast discussion, Jun 17, 5:41 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
641 PM EDT Sat Jun 17 2017

.SYNOPSIS...
The western edge of an Atlantic high will remain over the region
through the rest of this weekend. A cold front is forecast to slowly
approach on Monday and could become stationary near the coast
Tuesday and Wednesday. Atlantic high pressure looks to return
during the late week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 630 PM: Latest SPC mesoanalysis indicated the area over
the southern Savannah River Valley has pooled CAPE up to 3500
J/kg. Also, a few pockets of DCAPE around 1000 J/kg have
developed across SE GA. A few clusters of outflow based storms
have tracked northeast from the Altamaha River valley. So far,
one updraft has pushed dBZ to severe thresholds. It remains
possible through sunset that a couple of more storms could
produce severe weather, with damaging winds being the most
likely. The severe weather potential should increase following
cell mergers. I will update the forecast to increase PoPs
across the Savannah River Valley and offshore waters. In
addition, I will populate hourly temperatures with observations,
in an effort to capture areas of rain cooled air.

Previous Discussion:
As noted earlier, considerably drier air now resides across
southeast GA and extreme southern SC. Meanwhile the deepest
moisture is still across the Charleston tri-county area, along
with a multitude of boundaries including the sea breeze. This is
where scattered showers and tstms have continually developed.
Much of this convection should dissipate by late afternoon or
early evening as it extracts much of the available instability
from the local area.

Meanwhile a lobe of deeper moisture is forecast to move into
southeast GA by early evening ahead of a weak shortwave. Some
showers are developing across south central GA and may move into
our inland GA zones by early evening before dissipating with the
loss of daytime heating. Overnight some isolated showers or
tstms are possible though coverage will not be very impressive.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Sunday, the mid level low is forecast to slip southward over the
northern Gulf of Mexico. The forecast area will remain on the
extreme western edge of the Bermuda ridge. Overall, the environment
will remain warm and moist, with PW values ranging around 1.9
inches. Afternoon CAPE values are forecast to range from 1500-2000
J/kg with very shallow CIN. Given llvl SW flow and inland
temperatures in the upper 80s to low 90s, it appears that a
seabreeze will develop by late morning and push westward through the
rest of the daylight hours. I will forecast PoPs up to CHC along and
west of the seabreeze.

On Monday, the axis of a mid level trough is expected to ripple east
of the mid Mississippi River valley during the afternoon. To the
east, a weak ridge centered near Bermuda will remain across the
western Atlantic. GFS indicates that deep moisture should stream
northward from FL through the day. Thicker clouds may limit daytime
temperatures a few degrees from values reached on Sunday. Overall,
lapse rates appear weak, but PWs should range around 2 inches. I
will forecast a diurnal peak for high CHC PoPs. On Tuesday, the
overall thermal and moisture environment is expected to change very
little from Monday. However, a weak cold front will slide over the
Piedmont of the Carolinas and Georgia by the afternoon. LFC should
lower below 4 kft, convection may easily develop along a seabreeze
or along areas of differential heating inland. I will forecast high
CHC to low likely PoPs across the forecast area.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A weak cold front should stall over or near the Southeast coast
Tuesday night into Wednesday, favoring chances of showers and
thunderstorms while PWATs remain near 2.0 inches. However, overall
coverage will be dependent on the development and track of a low
pressure system over the Gulf of Mexico mid week. At this time, it
appears the low will remain west of the region while Atlantic high
pressure returns over the Southeast late week. This scenario
supports chances of showers and thunderstorms each afternoon as a
more summer-like pattern returns late week. High temps should be a
few degrees below normal on Wednesday, ranging in the mid to upper
80s, followed by a slight warming trend to normal or slightly above
normal temps as the Atlantic ridge extends across the Southeast late
week.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Mainly concerned with scattered convection around KCHS this
afternoon. Several nearly stationary boundaries have allowed for
meandering convection. Activity should dissipate by early
evening. Otherwise VFR at both terminals.

Extended Aviation Outlook: Brief flight restrictions are possible
with afternoon showers/thunderstorms each day. However, greatest
chances appear late Monday into Tuesday as a cold front potentially
stalls over the region.

&&

.MARINE...
Another typical nocturnal jet tonight, especially along the
Charleston County coast with 15 g 20 kt this evening. A decent
sea breeze will continue along the coast, especially SC coast
where southerly flow has allowed better inland penetration. Sea
breeze should taper off by late evening.

Monday through mid week: The marine zones will remain between the
Bermuda High, with a cold front pushing over the Carolinas and
Georgia by Tuesday. Sfc winds through the period are forecast to
remain from the SW with speeds less than 20 kts. Wave heights are
forecast to range from 1-3 feet within 10 nm, 4 foot waves should be
common beyond 10 nm.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...NED/JRL
SHORT TERM...NED
LONG TERM...DPB
AVIATION...JRL/NED
MARINE...JRL/NED
Hazardous weather outlook, Jun 17, 3:21 AM EST, 14 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
421 AM EDT Sat Jun 17 2017

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-180830-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
421 AM EDT Sat Jun 17 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Jun 17, 3:26 PM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
426 PM EDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HEAVY RAIN       2 ESE GOOSE CREEK       32.97N  80.00W
06/17/2017  E0.00 INCH       BERKELEY           SC   LAW ENFORCEMENT

            THE INTERSECTION OF RED BANK ROAD AND NORTH RHETT
            AVENUE WAS IMPASSIBLE DUE TO SIGNFICANT PONDING OF
            WATER.

&&

EVENT NUMBER CHS1700361

NED
Special weather statement, Jun 17, 4:50 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Charleston SC
550 PM EDT SAT JUN 17 2017

GAZ116-117-137-138-172230-
Inland Liberty-Inland Bryan-Coastal Bryan-Long-
550 PM EDT SAT JUN 17 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY AND
LONG COUNTIES...

At 550 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Gum Branch to
near Riceboro, and moving northeast at 20 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of these storms include...
Hinesville, Richmond Hill, Fort Stewart, McIntosh, Walthourville,
Riceboro, Flemington and Allenhurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3180 8177 3213 8157 3192 8127 3191 8126
      3191 8125 3189 8124 3189 8123 3185 8117
      3167 8146 3169 8146 3170 8149 3165 8152
TIME...MOT...LOC 2150Z 214DEG 16KT 3181 8166 3171 8151
Special weather statement, Jun 17, 5:28 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Charleston SC
628 PM EDT SAT JUN 17 2017

GAZ101-115-116-118-138-172315-
Evans-Effingham-Inland Liberty-Inland Chatham-Inland Bryan-
628 PM EDT SAT JUN 17 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...EVANS...
LIBERTY...EFFINGHAM AND CHATHAM COUNTIES...

At 628 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Pembroke to 8
miles south of Ellabell, and moving north at 20 mph.

  HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
           excessive cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of these storms include...
Pooler, Pembroke, Lanier, Bloomingdale, Blitchton, Eden, Meldrim and
Ellabell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3211 8174 3221 8142 3211 8123 3185 8143
      3204 8178 3204 8177 3205 8177
TIME...MOT...LOC 2228Z 195DEG 16KT 3208 8169 3200 8148

The radar

The Charleston,SC radar (KCLX), 84 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bryan

When
June 17, 5:54 PM EST to 5:55 PM EST
Where
Bryan County, 1.36 mi WNW of Reka
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.140, -81.700

Law enforcement reported multiple trees down on US 280 near Bacontown Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697227.